Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Burlington, VT

July 3, 1997Caledonia County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 3, 1997, 2:20 PM EDT for Caledonia County, Orleans County, Vermont. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1997, 2:20 PM EDT (18:20 UTC)
Expired
Jul 3, 1997, 3:00 PM EDT
In force
40 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Caledonia County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 80 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS1 KBTV 031822 RRA
SVRBTV
VTC019-005-031900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
220 PM EDT THU JUL 3 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL VERMONT
 
   ...ORLEANS COUNTY
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY
 
A SEVERE THUNDERSTORM WAS OVER SHEFFIELD VERMONT PRODUCING QUARTER-SIZE
HAIL. THIS STORM IS MOVING NORTHEAST AND WILL AFFECT THE LAKE WILLOUGHBY
AREA BETWEEN 230 AND 240 PM.
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
MCGILL
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:50 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 9:50 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EDT THU JUL 3 1997

TSTMS MVG THRU NW NY HEADING EWD.  SO FAR BEST STMS HV BEEN TO N IN
SRN QB.  XTNSV CLD CVR MAY LESSEN THE CHC FOR SVR WX THIS AFTN BUT
SOME BRKS ACRS WRN NY SO CERTAINLY NOT OUT OF THE WOODS.  PW VALUES
QUITE HIGH SO SHOULD HV SOME DECENT DOWNPOURS.

WITH NOT MUCH SS XPCTD CAN PRBLY LWR MAX TEMPS TO MID 70S XCPT
CHMPLN VLY.

MCGILL

In the hours before

Special weather statement, Jul 3, 10:45 AM EDT, 3 hours 35 minutes before
NYZ034-035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF
CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON.  THE WATCH AREA INCLUDES
ESSEX COUNTY NEW YORK.

THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING
WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE
INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE
THE APPROACH OF THREATENING WEATHER.

MCGILL
Special weather statement, Jul 3, 10:46 AM EDT, 3 hours 34 minutes before
NYZ034-035-032050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF
CENTRAL NEW YORK UNTIL 5 PM THIS AFTERNOON.  THE WATCH AREA INCLUDES
ESSEX COUNTY NEW YORK.

THUNDERSTORMS WERE MOVING THROUGH THE WATCH AREA LATE THIS MORNING
WITH MORE STORMS EXPECTED TO DEVELOP DURING THE AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. NOW IS THE TIME TO PREPARE...BE READY TO MOVE TO A SAFE
INDOOR SHELTER IF A WARNING IS ISSUED FOR YOUR AREA OR YOU OBSERVE
THE APPROACH OF THREATENING WEATHER.

MCGILL
Special weather statement, Jul 3, 2:00 PM EDT, 20 minutes before
VTZ001>012-040005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF VERMONT UNTIL 800 PM THIS EVENING.

THUNDERSTORMS WILL MOVE ACROSS THE STATE THIS AFTERNOON.  SOME
STORMS WILL BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAIN.   THUNDERSTORMS FROM EARLY THIS AFTERNOON HAVE
DUMPED 1 TO 2 INCHES OF RAIN ON PARTS OF NORTHWESTERN VERMONT AND
SIMILAR RAINFALL AMOUNTS ARE LIKELY IN OTHER LOCATIONS THROUGH
THIS EVENING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND FLOODING RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:33 AM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle57 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.